MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW PICC SET: 16 GA X 27 1/2IN; CATHETER INTRAVASCULAR THERAPE

ARROW INTERNATIONAL LLC ARROW PICC SET: 16 GA X 27 1/2IN; CATHETER INTRAVASCULAR THERAPE
Catalog Number AJ-01671
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported "the catheter got torn when the user removed the fixing tape during placement.Therefore, it was removed and replaced with a new kit.No harm to the patient occurred." no medical intervention required.The patient's current condition is reported as "fine".
 
Additional Manufacturer Narrative
Qn# (b)(4).
 
Additional Manufacturer Narrative
Qn# (b)(4).The customer provided one photo for analysis; the photo shows the picc with the body appearing severed.The customer returned one, single-lumen picc for analysis.Signs of use were observed.Visual analysis revealed the catheter body was severed towards the distal end.Multiple kinks were observed throughout the picc body.Portions of the body appeared stretched and deformed and an adhesive substance was observed on the catheter surface.The customer description suggests the catheter was pulled when the fixing tape was removed.Microscopic examination confirmed the damage and revealed that the points of separation were smooth and uniform with no evidence of stretching observed.The point of separation measured 29.3 cm from the distal tip.The catheter body sections measured 29.3 cm and 54.2 cm, totaling 83.5 cm, which is not within the specification per catheter product drawing.The outer diameter (od) of the catheter body where there were no signs of adhesive or stretching measured 0.0680", which is within the specification per catheter extrusion product drawing.The od of the catheter body at the points of separation measured 0.0695", which is within the specification per catheter extrusion product drawing.The od of one of the stretched portions of the catheter body measured 0.0490", which is not within the specification per catheter extrusion product drawing.The catheter was functionally tested per the product instructions-for-use (ifu).The ifu provided with this kit instructs the user, "if 80 cm guidewire is used, insert guidewire into distal lumen until soft tip of guidewire extends beyond catheter tip." a lab inventory 0.035" guide wire (measured 0.033") was inserted through the distal lumen.The guide wire met resistance where the catheter body narrows and was not able to advance through.Manufacturing was contacted as a part of this complaint investigation regarding the non-conformances found during the device history record review.They stated the stretching of the catheter due to the extrusion process could contribute to the reduction of the inner diameter, outer diameter, and wall width which could then result in the catheter body to break/fracture when pulled.Therefore, manufacturing extrusion likely caused or contributed to this event.A device history record review was performed, and there were two potential findings.Non-conformances initiated in regard to "swg /catheter resistance - kinked".The non-conformances addresses an elongation of the catheter extrusion body, and the probable cause was uneven pulling of the extrusion during the extrusion process resulting in the catheter body to stretch.Portions of the returned catheter body appeared stretched.The failure mode of this complaint is relevant to the non-conformances identified based on visual and functional analysis of the sample and comments from manufacturing.Non-conformances initiated in regard to "swg / catheter resistance - kinked".The non-conformances addresses guide wire/catheter resistance at the juncture hub of the picc.This was attributed to the use of a core pin with a dimension below specification during molding of the catheter body at the juncture hub.The failure mode of this complaint is not the same as/relevant to the non-conformances identified as the resistance observed during functional testing of the returned sample pertains to the narrowing of the catheter body.The catheter product drawing was reviewed as part of this complaint investigation.The ifu provided with the kit warns the user, "do not secure, staple and/or suture directly to outside diameter of catheter body or extension lines to reduce risk of cutting or damaging the catheter or impeding catheter flow.Secure only at indicated stabilization locations." the report of a torn catheter body was confirmed through complaint investigation of the returned sample.Visual analysis revealed that the catheter body was severed towards the distal end.A device history record review was performed, and there was one relevant finding non-conformances regarding uneven pulling of the extrusion during the extrusion process, which resulted in abnormal stretching.Manufacturing stated the stretching of the catheter due to the extrusion process could contribute to the reduction of the inner diameter, outer diameter, and wall thickness which could then result in the catheter body to break/fracture when pulled.Therefore, manufacturing extrusion likely caused or contributed to this event.Non-conformance was initiated to further investigate this issue.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description

Brand Name
ARROW PICC SET: 16 GA X 27 1/2IN
Common Device Name
CATHETER INTRAVASCULAR THERAPE
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
azhwan barazenda
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key19826194
Report Number9680794-2024-00705
Device Sequence Number21055620
Product Code LJS
UDI-Device Identifier10801902094220
UDI-Public(01)10801902094220(11)230810(17)280630(10)14F23G0112(21)
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K042126
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue NumberAJ-01671
Device Lot Number14F23G0112
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Supplement Date Received by Manufacturer07/30/2024
Initial Report FDA Received Date07/25/2024
Supplement Report FDA Received Date08/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED.; NONE REPORTED.
Patient SexUnknown